Utah, 2008Heavy Snow in Utah, May 1, 2008
May 1, 2008 · NWS SLC · 1 event in 1 county or zone
A strong cold front moved through Utah beginning on April 30th. Ahead of this front there were isolated strong winds in southwest Utah, but most of the moisture was limited to northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah beginning on April 30th. Ahead of this front there were isolated strong winds in southwest Utah, but most of the moisture was limited to northern Utah. Note that this episode began in April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 30, 8:10 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 30, 8:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 PM MDT WED APR 30 2008
.SYNOPSIS...A COLD UPPER LOW WILL SLOWLY CROSS NORTHERN UTAH
TONIGHT THEN MOVE EAST THURSDAY. HIGH PRESSURE WILL BRIEFLY
RETURN TO THE AREA FRIDAY...FOLLOWED BY A SERIES OF WEAKER
DISTURBANCES OVER THE WEEKEND.
&&
.DISCUSSION...HAVE EXTENDED THE SOUTHERN UTAH WIND HEADLINES
THROUGH 11 PM. ALLOWS THE WESTERN UINTA BASIN HEADLINE TO EXPIRE.
THE COLD FRONT IS APPROACHING THE ARIZONA BORDER. NEW NAM12 HAS
DECREASED PRECIPITATION. SOME LAKE ENHANCEMENT LIKELY THROUGH
THURSDAY MORNING WITH THE DEEP INSTABILITY. FURTHER UPDATES ARE
POSSIBLE THIS EVENING AS WINDS SLOWLY DECREASE.
&&
.AVIATION...SNOW SHOWERS ARE POSSIBLE IN THE VICINITY OF THE KSLC
TERMINAL THROUGHOUT THE NIGHTTIME HOURS. THERE IS A 30 PERCENT
CHANCE OF IFR CONDITIONS IN ANY SHOWER THAT AFFECT THE TERMINAL
THROUGH 12Z. WINDS WILL REMAIN OUT OF THE NORTH THROUGHOUT THE
EVENING INTO THE NIGHT TIME HOURS.
&&
.FIRE WEATHER...THE RED FLAG WARNING HAS BEEN EXTENDED THROUGH 11
PM. TELEGRAPH FLATS RAWS REPORTING GUSTS TO 54 MPH AND 4 PERCENT
RH. BREEZY NORTHWEST WINDS WILL CONTINUE FOR THURSDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 11 PM WEDNESDAY FOR UTZ019-UTZ020.
RED FLAG WARNING UNTIL 11 PM WEDNESDAY FOR UTZ019-UTZ020.
SNOW ADVISORY UNTIL NOON THURSDAY FOR UTZ007-UTZ008.
WIND ADVISORY UNTIL 11 PM WEDNESDAY FOR UTZ021.
WY...NONE.
&&
PUBLIC...GIBSON
FIRE WEATHER...GIBSON
AVIATION...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Apr 30, 5:46 AM MST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 AM MDT WED APR 30 2008
UTZ001>012-014-015-517-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
646 AM MDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF UTAH
AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE COLD FRONT THAT SWEPT THROUGH NORTHERN UTAH LAST NIGHT HAS
LEFT NORTH WINDS AND MUCH COLDER TEMPERATURES ACROSS THE AREAS.
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL ARRIVE LATER
TODAY...LEADING TO WIDESPREAD SHOWERS DURING THE AFTERNOON AND
ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY SNOWFALL IS EXPECTED
ACROSS THE WASATCH MOUNTAINS. A WINTER WEATHER ADVISORY FOR SNOW
HAS BEEN ISSUED FOR THE WASATCH MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW SHOWERS WILL GRADUALLY TAPER OFF THURSDAY AS THE STORM SYSTEM
MOVES OFF TO THE EAST. TEMPERATURES WILL REMAIN UNSEASONABLY COOL
THURSDAY...THEN WARM ON FRIDAY AS HIGH PRESSURE ALOFT PASSES
THROUGH THE AREA. A WEAK PACIFIC TROUGH WILL SETTLE OVER THE GREAT
BASIN THIS WEEKEND...KEEPING TEMPERATURES BELOW NORMAL AND
PRODUCING SCATTERED LIGHT SHOWERS. A WARMING TREND WILL DEVELOP
BEGINNING ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ013-016-019>021-518-011300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
646 AM MDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN LATER IN THE
MORNING AHEAD OF THE COLD FRONT PRESSING SOUTH THROUGH SOUTHERN UTAH.
A VERY DRY AIRMASS AHEAD OF THE FRONT COMBINED WITH THE STRONG
WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITION ACROSS EXTREME
SOUTHWEST AND SOUTH CENTRAL UTAH. SIGNIFICANTLY COOLER AIR WILL
FOLLOW THE FRONT SOUTH TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COOL AND BREEZY CONDITIONS WILL EXIST ACROSS SOUTHERN UTAH THURSDAY.
TEMPERATURES WILL WARM ON FRIDAY AS HIGH PRESSURE ALOFT PASSES
THROUGH THE GREAT BASIN. NEAR SEASONAL TEMPERATURES AND ISOLATED
SHOWERS ARE EXPECTED THIS WEEKEND...FOLLOWED BY A WARMING TREND
BEGINNING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Wasatch Mountains South of I-80
- When
- May 1, 12:00 AM MST to 5:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Snowbird received 23 new inches of snow for the storm total, while Alta received 22 inches. Both of these sites received 12 to 15 inches of new snow in a 12 hour period. Note that this event began in April.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102834.